Paying premium for your painkillers? New research from Which? shows that expensive painkillers are not worth their price
Think you’re getting better benefits from more expensive painkiller brands? Think again.
New research by Which?, the consumer reviewing company, found that variously priced and advertised ibuprofen tablets all contain exactly the same ingredients.
Shockingly, the report shows that various Nurofen tablets that are marketed as targeting certain problems are a scam. The research found that Nurofen products such as Nurofen Migraine Pain or Nurofen Tension Headache caplets would not actually be more effective at targeting those areas than one another as ibuprofen can’t target pain in specific body parts. Furthermore, these specific products are actually exactly the same as each other and (along with Nurofen Express 256mg sodium ibuprofen), all contain a 200mg dose of the active ingredient ibuprofen, plus a type of salt to speed up absorption.
One of Which?’s experts says, ‘It’s a waste of money to buy so-called target-faced painkillers, and potentially dangerous as you might be misled into taking a double dose, thinking that they’re different medicines.’
It was not only Nurofen that was found to be misleading, as the researchers also reviewed generic pharmacy and supermarket versions of fast-acting ibuprofen which can be bought at as little as a third of the cost per tablet of Nurofen. Although their report shows that they’re not identical to the Nurofen tablets – even though the active ingredients are the same (342mg ibuprofen lysine) – they found that they are often identical to each other once you look past the brand, packaging claims and prices.
whether you’re opting for an 8p Wilko’s brand tablet or a 20p Superdrug or Boots tablet, the outcome will be exactly the same as they contain the same ingredients.
The researchers found that whether you’re opting for an 8p Wilko’s brand tablet or a 20p Superdrug or Boots tablet, the outcome will be exactly the same as they contain the same ingredients. Indeed, the researchers found 14 painkiller products of varying prices were all identical to each other, proving that there is no benefit from opting for a slightly more upmarket product.
The report also found the same issues with targeted products. Although the products are variously sold as ‘migraine relief’, ‘period pain relief’, ‘express pain relief’ and ‘rapid pain relief, they are actually made at the same production site (labs) to exactly the same formulation. The research says that if you examine the fine print, you’ll find all these products carry the same marketing authorisation (product licence/PL) number which means they are the same, but the licence allows it to be sold under different names. The research found that even a man taking Feminax Express – marketed for period pain – will simply be getting 342mg of ibuprofen lysine, showing that as long as you’re taking the right ingredient and dose, you can ignore targeted marketing.
if you examine the fine print, you’ll find all these products carry the same marketing authorisation (product licence/PL) number which means they are the same, but the licence allows it to be sold under different names.
Which? editor, Richard Headland, said, ‘Our research shows many painkilling medicines have exactly the same active ingredients, despite vastly different marketing, packaging and pricing. Our advice to people is to buy cheaper generic medicines wherever possible and, if in doubt, ask a pharmacist.’
It is also questionable whether ‘fast-acting’ tablets are worth a premium price. Which? say that all painkillers contain an active ingredient(s) – for example, paracetamol which can be formulated in different ways – and non-active ingredients (excipients). You’ll pay a premium for formulations such as arginine, lysine, and sodium salts which attach to the active ingredient to make the painkiller fast-acting, or fast-acting soluble versions such as liquid-filled soft capsules.
even a man taking Feminax Express – marketed for period pain – will simply be getting 342mg of ibuprofen lysine
However, research shows they’re absorbed quicker but not if it offers significantly quicker pain relief or better long-term pain relief. Some people who take them experience good pain relief, with less need to take a repeat dose so there is a possible benefit from opting for ‘fast-acting’ painkillers, but no guarantee that they are worth the extra cost.
Video: Dr Jayne Lawrence from the Royal Pharmaceutical Society explains why you’re paying too much for branded medicine
Like this article? Sign up to our newsletter to get more articles like this delivered straight to your inbox.